MDH lab finds vitamin E acetate in vaping products linked to recent lung injury outbreak

 

August 24, 2020



The Minnesota Department of Health’s Public Health Laboratory has found vitamin E acetate in illicit vaping products associated with a recent outbreak of severe lung injury cases in the state.

Vitamin E acetate, an additive in some THC-containing e-cigarette, or vaping, products, has been strongly linked to e-cigarette or vaping product use-associated lung injury (EVALI) outbreaks, according to the CDC.

Since June 1, Minnesota has had 12 lung-injury cases in patients ages 14- to 46. These cases occurred in June and July, with a median age of 18.5 years. All 12 cases resulted in hospitalizations, with five requiring intensive care, including being placed on ventilators. All patients have recovered or are recovering.

Two Minnesota patients submitted a total of 11 products that included some labelled Dank, Lion’s Breath and KRT. Vitamin E acetate was found in all 11 products tested. Initial diagnosis was made more difficult because the symptoms of the disease can be similar to those of COVID-19.


“Using THC-containing e-cigarette, or vaping, products, from informal sources like friends, family, or dealers is not only illegal but also a serious health risk Minnesotans should avoid,” said Minnesota Commissioner of Health Jan Malcolm. “It’s clear there are unscrupulous people, who, even after all we’ve learned, are willing to put potentially deadly vitamin E acetate in these products.”

In late July, the Minnesota Department of Health (MDH) sent an alert to health care providers in response to reports of suspected cases in Minnesota of severe lung injuries associated with vaping. Vaping-associated lung injury patients typically seek care for symptoms similar to severe COVID-19 infection, including cough and shortness of breath. However, testing of these patients found the patients were not infected with COVID-19. They also responded to systemic steroid therapy, the treatment for e-cigarette or vaping product use-associated lung injury (EVALI).

The patients said they had a history of vaping. Most reported vaping THC or tetrahydrocannabinol, the principal psychoactive ingredient in marijuana. Some reported using nicotine-based products.

Clinical presentation for EVALI includes shortness of breath, cough, fever, malaise and gastrointestinal symptoms (nausea, vomiting, abdominal pain or diarrhea). Other symptoms reported by some patients included headache, dizziness and chest pain.

More information on vaping-related lung injuries can be found on the MDH website.

Quit Partner is Minnesota’s new family of programs from the Minnesota Department of Health and offers free support – like coaching and quit medications – for quitting commercial tobacco. The program can help people kick the vaping habit and reduce the risk of health complications. Although EVALI has been associated with vitamin E acetate in THC-containing products, many people vape nicotine in addition to THC.


Minnesota was one of the first states to join with federal and state partners to investigate the vaping-associated lung injury outbreak of 2019. MDH first alerted health care providers to the condition in August 2019. Minnesota’s outbreak mirrored the national outbreak. Minnesota’s cases peaked in September through October of 2019. Cases fell off until MDH wound down its emergency response in January 2020. At the end of the emergency response, Minnesota had 148 confirmed or probable cases and three confirmed deaths.

 

Reader Comments
(0)

 
 

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2020